Alert archive / Indiana / Dense Fog Advisories in 2021

Dense Fog Advisory 2, NWS Indianapolis, IN

April 25, 202128 counties in Indiana

NWS Indianapolis, IN issued this dense fog advisory at Apr 25, 2021, 1:08 AM EDT for 28 counties in Indiana. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2021, 1:08 AM EDT (05:08 UTC)
Expired
Apr 25, 2021, 8:00 AM EDT
In force
7 hr
Issued by
NWS Indianapolis, IN
All 28 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clinton County, IN, Decatur County, IN, Delaware County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tippecanoe County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 14 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

222 
WWUS73 KIND 250508
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
108 AM EDT Sun Apr 25 2021

INZ021-029>031-036>040-045>048-054>056-250800-
/O.NEW.KIND.FG.Y.0002.210425T0508Z-210425T0800Z/
Carroll-Tippecanoe-Clinton-Howard-Montgomery-Boone-Tipton-
Hamilton-Madison-Putnam-Hendricks-Marion-Hancock-Morgan-Johnson-
Shelby-
Including the cities of Delphi, Flora, Lafayette, West Lafayette,
Frankfort, Kokomo, Crawfordsville, Lebanon, Zionsville, Tipton, 
Fishers, Carmel, Noblesville, Anderson, Greencastle, Plainfield, 
Brownsburg, Danville, Indianapolis, Greenfield, Martinsville, 
Mooresville, Greenwood, Franklin, and Shelbyville
108 AM EDT Sun Apr 25 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 4 AM EDT EARLY THIS
MORNING...

* WHAT...Visibility around one quarter of a mile in dense fog.

* WHERE...Portions of central, north central and west central 
  Indiana.

* WHEN...Until 4 AM EDT early this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

INZ041-042-049-057-251100-
/O.NEW.KIND.FG.Y.0002.210425T0508Z-210425T1100Z/
Delaware-Randolph-Henry-Rush-
Including the cities of Muncie, Winchester, New Castle, 
and Rushville
108 AM EDT Sun Apr 25 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 7 AM EDT THIS MORNING...

* WHAT...Visibility around one quarter of a mile in dense fog.

* WHERE...Delaware, Randolph, Henry and Rush Counties.

* WHEN...Until 7 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
3 follow-up statements
818 
WWUS73 KIND 250745
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
345 AM EDT Sun Apr 25 2021

INZ021-029>031-036>038-045-250845-
/O.CAN.KIND.FG.Y.0002.000000T0000Z-210425T0800Z/
Carroll-Tippecanoe-Clinton-Howard-Montgomery-Boone-Tipton-Putnam-
Including the cities of Delphi, Flora, Lafayette, West Lafayette,
Frankfort, Kokomo, Crawfordsville, Lebanon, Zionsville, Tipton, 
and Greencastle
345 AM EDT Sun Apr 25 2021

...DENSE FOG ADVISORY IS CANCELLED...

Patchy fog will continue early this morning, but widespread dense
fog is no longer expected.

$$

INZ062-063-251000-
/O.EXB.KIND.FG.Y.0002.000000T0000Z-210425T1000Z/
Monroe-Brown-
Including the cities of Bloomington and Nashville
345 AM EDT Sun Apr 25 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

* WHAT...Visibility as low as around one quarter of a mile in 
  dense fog.

* WHERE...Monroe and Brown Counties.

* WHEN...Until 6 AM EDT early this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

INZ064-065-069>072-251200-
/O.EXB.KIND.FG.Y.0002.000000T0000Z-210425T1200Z/
Bartholomew-Decatur-Martin-Lawrence-Jackson-Jennings-
Including the cities of Columbus, Greensburg, Loogootee, Shoals, 
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
345 AM EDT Sun Apr 25 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Visibility as low as around one quarter of a mile in 
  dense fog.

* WHERE...Bartholomew, Decatur, Martin, Lawrence, Jackson and 
  Jennings Counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

INZ039-040-046>048-054>056-251000-
/O.EXT.KIND.FG.Y.0002.000000T0000Z-210425T1000Z/
Hamilton-Madison-Hendricks-Marion-Hancock-Morgan-Johnson-Shelby-
Including the cities of Fishers, Carmel, Noblesville, Anderson, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
Martinsville, Mooresville, Greenwood, Franklin, and Shelbyville
345 AM EDT Sun Apr 25 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

* WHAT...Visibility around one quarter of a mile in dense fog.

* WHERE...Shelby, Morgan, Johnson, Hancock, Marion, Hendricks, 
  Madison and Hamilton Counties.

* WHEN...Until 6 AM EDT early this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

INZ041-042-049-057-251200-
/O.EXT.KIND.FG.Y.0002.000000T0000Z-210425T1200Z/
Delaware-Randolph-Henry-Rush-
Including the cities of Muncie, Winchester, New Castle, 
and Rushville
345 AM EDT Sun Apr 25 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Visibility around one quarter of a mile in dense fog.

* WHERE...Rush, Henry, Delaware and Randolph Counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
984 
WWUS73 KIND 251000
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
600 AM EDT Sun Apr 25 2021

INZ041-042-251100-
/O.CAN.KIND.FG.Y.0002.000000T0000Z-210425T1200Z/
Delaware-Randolph-
Including the cities of Muncie and Winchester
600 AM EDT Sun Apr 25 2021

...DENSE FOG ADVISORY IS CANCELLED...

Patchy fog will continue early this morning, but widespread dense
fog is no longer expected.

$$

INZ039-040-046>048-054>056-062-063-251100-
/O.EXP.KIND.FG.Y.0002.000000T0000Z-210425T1000Z/
Hamilton-Madison-Hendricks-Marion-Hancock-Morgan-Johnson-Shelby-
Monroe-Brown-
Including the cities of Fishers, Carmel, Noblesville, Anderson, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, 
Bloomington, and Nashville
600 AM EDT Sun Apr 25 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 6 AM EDT EARLY THIS
MORNING...

Patchy fog will continue early this morning, but widespread dense
fog is no longer expected.

$$

INZ049-057-064-065-069>072-251200-
/O.CON.KIND.FG.Y.0002.000000T0000Z-210425T1200Z/
Henry-Rush-Bartholomew-Decatur-Martin-Lawrence-Jackson-Jennings-
Including the cities of New Castle, Rushville, Columbus, 
Greensburg, Loogootee, Shoals, Bedford, Mitchell, Seymour, 
Brownstown, and North Vernon
600 AM EDT Sun Apr 25 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WHAT...Visibility around one quarter of a mile in dense fog.

* WHERE...Henry, Rush, Lawrence, Decatur, Bartholomew, Jackson, 
  Jennings and Martin Counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
088 
WWUS73 KIND 251156
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
756 AM EDT Sun Apr 25 2021

INZ049-057-064-065-069>072-251300-
/O.EXP.KIND.FG.Y.0002.000000T0000Z-210425T1200Z/
Henry-Rush-Bartholomew-Decatur-Martin-Lawrence-Jackson-Jennings-
Including the cities of New Castle, Rushville, Columbus, 
Greensburg, Loogootee, Shoals, Bedford, Mitchell, Seymour, 
Brownstown, and North Vernon
756 AM EDT Sun Apr 25 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

Visibilities have improved this morning with most of the dense fog
having diminished. Patchy fog may linger through mid morning.

$$

For more information from the National Weather Service visit
https://weather.gov/ind

Ryan

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this dense fog advisory went out at Apr 24, 11:46 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 24, 11:46 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1146 PM EDT Sat Apr 24 2021

...Updated Aviation Discussion...

.Forecast Update...
Issued at 858 PM EDT Sat Apr 24 2021

Radar loop indicates some patchy light rain lingering over about the
southeast half of the forecast area, associated with a weakening
deformation zone. Extrapolation and short term model data suggest
any lingering precipitation should exit the area by 250300Z. Will
keep some chance PoPs going over the southeast half until that time.

Clearing line currently working its way into the far northwest zones
at this time. The line should continue to progress southeast during
the course of the night, but short term model data suggests at least
some areas of low cloud cover may develop later tonight, For that
reason, will not go too optimistic on the sky cover.

&&

.Short Term...(This evening through Sunday night)
Issued at 252 PM EDT Sat Apr 24 2021

Surface analysis early this afternoon shows low pressure in place
across Central Tennessee...with cyclonic flow in place across KY and
Indiana. Radar shows widespread rain showers in place across
KY...spreading across southern Indiana. Easterly surface flow was in
place at the surface...allowing some dry air to arrive within the
lower levels.

Tonight...models suggest the surface low will push
northeast...slowly exiting the area...allowing high pressure over
the Plains states to build across the area overnight. HRRR suggests
precip will exit the area between 02-03Z. Meanwhile the forecast
soundings show deep moisture departing this evening...while keeping
some lower level saturation in place through the evening before
clearing things out overnight. Thus will trend for some low pops
this afternoon and evening as the low departs...before trending
toward a decreasing cloudiness type forecast overnight. Given the
expected clearing skies and ongoing cold air advection in the wake
of the departing low...will trend lows at or below the NBM.

Sunday...models suggest strong NW flow in pace aloft with a weak
short wave moving through the southern Great Lakes late in the
afternoon. Meanwhile cool high pressure will be building across the
surface and forecast soundings show a lack of moisture along with a
mid level inversion that should prevent any convection. Thus will
trend toward a dry...partly cloud day on Sunday...sticking close to
the NBM highs.

On Sunday night...the models suggest broad ridging building aloft
over the plains states with subsidence in place over the high
valley. Meanwhile strong surface high pressure will be pushing
across Indiana...allowing a return flow of southerly air to begin by
Monday morning. Forecast soundings remain dry through the
night...thus will trend toward a mostly clear forecast and stick
close to the NBM on lows.

&&

.Long Term...(Monday through Saturday)
Issued at 252 PM EDT Sat Apr 24 2021

Big warm up coming up for central Indiana as high amplitude upper
ridge will move across the Great Lakes and Ohio Valley next Monday
night providing subsidence, and a strengthening surface pressure
gradient will bring increasing southerly flow to the area.

Dry column and low level thermal axis pointing into the Ozarks and
Wabash Valley Monday, will be over the Ohio Valley Tuesday with 850
temperatures to 15 degrees Celsius. This combo will result in near
record high temperatures in the lower 80s by Tuesday.

After that, things will change as the ridge moves to the east and a
western trough and slowing moving frontal system approach. Gulf
inflow ahead of the front will bring deepening moisture and
increasing instability to the Ohio Valley. Meanwhile, there is the
potential for a wave or two of low pressure to move along the nearby
front. The combo of the lift, moisture and instability support the
possibility of some heavy convection midweek. Models are different
in timing, but the Wednesday and Thursday period looks to be the
best chance.

High pressure will build in next weekend and should result in mostly
dry but cooler weather. After coordinating with local offices,
lowered the guidance PoPs.

&&

.Aviation...(250600Z TAF Issuance)
Issued at 1143 PM EDT Sat Apr 24 2021

IMPACTS:
- Localized LIFR visibilities/indefinite ceilings due to fog through
about 251000Z.
- Areas of MVFR ceilings 010-015 for a period from sunrise through
late morning Sunday possible.
- Surface winds becoming 330-360 degrees at 8-12 kts towards
daybreak Sunday.

DISCUSSION: Areas of fog, with localized dense fog resulting in LIFR
visibilities and indefinite ceilings, have formed in the wake of the
clearing line pushing into southeast Indiana. These low conditions
will remain possible at the terminals until about daybreak Sunday. A
stronger wind surge is expected to begin moving into the northwest
zones over the next several hours, which should help dissipate the
fog from northwest to southeast during the course of the night.

There may be a period after the fog lifts through the late morning
hours of Sunday where ceilings 006 AGL-012 will be possible, as the
fog may temporarily mix out into a low cloud deck.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...JAS
Short Term...Puma
Long Term...Koch
Aviation...JAS
Hazardous weather outlook, Apr 24, 11:05 PM EDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1105 PM EDT Sat Apr 24 2021

INZ021-028>031-035>039-043>046-051>054-060-251000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Vermillion-Parke-Putnam-Hendricks-Vigo-Clay-Owen-
Morgan-Sullivan-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Clinton, Newport, Rockville, Greencastle,
Plainfield, Brownsburg, Danville, Terre Haute, Brazil, Clay City,
Spencer, Martinsville, Mooresville, and Sullivan
1105 PM EDT Sat Apr 24 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Patchy dense fog is expected into the early morning hours of Sunday.
Visibility may be reduced to less than one half mile.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Wednesday with sufficient instability for
a few stronger storms. Additional thunderstorms are possible on
Thursday. Lightning is the threat from any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ040>042-047>049-055>057-061>065-067>072-251000-
Madison-Delaware-Randolph-Marion-Hancock-Henry-Johnson-Shelby-Rush-
Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Anderson, Muncie, Winchester, Indianapolis,
Greenfield, New Castle, Greenwood, Franklin, Shelbyville, Rushville,
Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg,
Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell,
Seymour, Brownstown, and North Vernon
1105 PM EDT Sat Apr 24 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Wednesday with sufficient instability for
a few stronger storms. Additional thunderstorms are possible on
Thursday. Lightning is the threat from any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Apr 24, 11:02 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1102 PM EDT Sat Apr 24 2021

INZ021-028>031-035>039-043>046-051>054-060-250700-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Vermillion-Parke-Putnam-Hendricks-Vigo-Clay-
Owen-Morgan-Sullivan-
Including the cities of Delphi, Flora, Williamsport,
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo,
Attica, Covington, Veedersburg, Crawfordsville, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Clinton,
Newport, Rockville, Greencastle, Plainfield, Brownsburg,
Danville, Terre Haute, Brazil, Clay City, Spencer, Martinsville,
Mooresville, and Sullivan
1102 PM EDT Sat Apr 24 2021

...PATCHY DENSE FOG TONIGHT...

Patchy dense fog has developed across the area late this evening.
Visibilities may be reduced to less than one half mile at times.

Winds are expected to increase during the early morning hours of
Sunday. This should allow the fog to dissipate before dawn.

Motorists are encouraged to exercise caution when driving late
tonight, and be aware for rapidly changing visibility. use low
bean headlights.
Special weather statement, Apr 24, 11:21 PM EDT, 1 hour 47 minutes before
Special Weather Statement...CORRECTED
National Weather Service Indianapolis IN
1121 PM EDT Sat Apr 24 2021

INZ021-028>031-035>039-043>046-051>054-060-250700-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Vermillion-Parke-Putnam-Hendricks-Vigo-Clay-
Owen-Morgan-Sullivan-
Including the cities of Delphi, Flora, Williamsport,
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo,
Attica, Covington, Veedersburg, Crawfordsville, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Clinton,
Newport, Rockville, Greencastle, Plainfield, Brownsburg,
Danville, Terre Haute, Brazil, Clay City, Spencer, Martinsville,
Mooresville, and Sullivan
1121 PM EDT Sat Apr 24 2021

...PATCHY DENSE FOG TONIGHT...

Patchy dense fog has developed across the area late this evening.
Visibilities may be reduced to less than one half mile at times.

Winds are expected to increase during the early morning hours of
Sunday. This should allow the fog to dissipate before dawn.

Motorists are encouraged to exercise caution when driving late
tonight, and be aware for rapidly changing visibility. use low
beam headlights.

Nearby

Dense Fog Advisories in Indiana, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.